LINKEDINCOMMENTMORE

Dear Dr. Roach: I am a 64-year-old woman. I have been an avid exerciser and runner since 1980. I am in excellent health and take no medications, except for a low-dose rheumatoid arthritis medication, methotrexate.

Over a month ago, I developed a throbbing pain that radiated down the left side of my leg, the top of my foot and my big toe. The left side of my leg was numb down to my big toe. Then I noticed the foot drop. An MRI and X-ray showed that my back is in excellent shape, and a rehab doctor said the pain is not back-related.

The pain continued for weeks. I could not sleep. Finally, doctors determined that it must be a nerve problem. I was put on painkillers so I can sleep. I am now scheduled for a nerve study with a neurologist. What will this study do for my “foot drop”? Running is not only exercise for me, but a social thing. The training and racing with friends is a big part of my life. I continue to walk, weight-train and stretch. Not having control over this situation is trying and frustrating. In your experience has anyone overcome “foot drop”?

D.F.

Dear D.F.: Foot drop is caused by damage to a nerve. This damage can occur at many sites, including the back, which is why the MRI was important to get. The area of numbness you describe and the foot drop itself suggest that the peroneal nerve is being compressed, which most commonly happens where the nerve wraps around the fibula, the smaller of the two leg bones. If that is the case — which can be supported by the nerve studies (electromyography, or EMG, and nerve conduction velocity) — then your doctor will recommend ways to reduce pressure on the nerve and likely will recommend a splint to keep the foot from dropping.

The prognosis depends on how much weakness you have. If there is no muscle activity at all, it is unlikely to recover, whereas if there is some strength, muscle function is likely to recover.

Dear Dr. Roach: I read your column on vertigo. I had vertigo, but stopped eating anything with MSG and now am OK. My life has completely changed.

A.R.

Dear A.R.: I also have read reports of people noticing the same thing. I have three hypotheses why this might happen. The first is that some people are sensitive to the flavor enhancer monosodium glutamate, and dizziness is one of the less-common reactions to it. The second is that foods high in MSG also tend to be high in sodium, and sodium is a trigger for Meniere’s disease, a possible cause of vertigo. The third is that some people with migraine can have symptoms triggered by MSG, and vertigo is a less-known symptom of migraine in some people. Since there is no need for MSG in the diet, it can’t hurt to try avoiding it to see if it helps.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1RwO19L